Alert archive / Kentucky / Flash Flood Warnings in 2002

Flash Flood Warning 26, NWS Jackson, KY

March 18, 2002Floyd County, Kentucky

NWS Jackson, KY issued this flash flood warning at Mar 18, 2002, 11:14 AM EST for Floyd County, Kentucky. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 18, 2002, 11:14 AM EST (16:14 UTC)
Expired
Mar 18, 2002, 12:00 PM EST
In force
46 min
Issued by
NWS Jackson, KY
Area
Counties, with a storm outline in the text

County Floyd County, KY

The radar

The Jackson,KY radar (KJKL), 51 km from the middle of the area, began a volume at 16:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 4.2 hours before the alert went out and 229 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2002-03-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2002-03-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 109 square meters per square second.1939587897117136156Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
685 m above ground
0-6 km bulk shear
100 kt
0-1 km storm-relative helicity
109 m²/s²
0-3 km storm-relative helicity
125 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KJKL 181614
FFWJKL
KYC071-181700-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE JACKSON KY
1110 AM EST MON MAR 18 2002

THE NATIONAL WEATHER SERVICE IN JACKSON KY HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  FLOYD COUNTY

* UNTIL NOON EST

* AT 1105 AM EST...COUNTY EMERGENCY MANAGEMENT AND PUBLIC REPORTED 
WATER AROUND HOUSES IN THE WAYLAND...MCDOWELL AND ESTILL BOTTOM. 

ALTHOUGH SHOWERS HAVE ENDED...ALL CREEKS...STREAMS...ROADS AND 
ROADSIDE CULVERTS CONTINUE TO RUN AT OR ABOVE BANKFULL. EARLIER 
HEAVY RAIN HAS SOFTENED HILLSIDES...WHICH COULD TRIGGER ROCK AND 
MUDSLIDES.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY.
MOVE TO HIGHER GROUND.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE. IF YOUR VEHICLE STALLS, ABANDON IT IMMEDIATELY AND SEEK
HIGHER GROUND.

TO REPORT SEVERE WEATHER HAVE THE NEAREST LAW ENFORCEMENT AGENCY
RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN
JACKSON KY.

LAT...LON 3769 8258 3752 8262 3741 8261 3732 8271
          3740 8272 3749 8283 3749 8290 3753 8286
          3768 8292 3775 8278

LEWIS

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before this flash flood warning went out at Mar 18, 2:40 AM EST, 8 hours 34 minutes earlier.

Area forecast discussion, Mar 18, 2:40 AM EST, 8 hours 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON KY
240 AM EST MON MAR 18 2002

DUE TO NUMEROUS FLOODING PROBLEMS THIS MORNING...WILL HAVE TO BE
KIND OF BRIEF WITH THIS AFD. VERY SERIOUS FLOODING IS OCCURRING IN
THE CUMBERLAND RIVER BASIN EARLY THIS MORNING AND THE HEADWATERS OF
THE KY RIVER ARE RISING. PRIMARY FOCUS OF THIS PACKAGE WILL HAVE TO
DEAL WITH THE SHORT TERM...AND FOR HOW LONG TO CONTINUE WITH THE
FLOOD WATCH.

05Z SFC CHART SHOWING A COMPLEX PATTERN OVER THE OHIO AND TN
VALLEYS...BUT OVERALL SHOWING ONE COLD FRONTAL BNDRY WITH NUMEROUS
LOWS OVER OH/IN/IL AND DOWN INTO AR, WITH ANOTHER BNDRY OVER THE
TN/MS VALLEY INTO E TN. 00Z 8H AND 5H CHART SHOWING A VERY MOIST SW
FLOW. RADAR SHOWING THAT THE HEAVIEST RAINS THIS MORNING CONTINUE TO
FALL OVER THE SOUTHERN MOST PORTIONS OF THE CWA WITH LIGHTER RAINS
FALLING ACROSS THE REST OF THE AREA. STORM TOTAL PRECIPS SHOWING THAT
3 TO 5 INCHES OF RAIN HAS FALLEN ACROSS OUR SOUTHERN
COUNTIES...TAPERING OFF STEADILY TO THE NORTH ACROSS THE CENTRAL AND
NORTHERN PORTIONS OF THE CWA.

MODELS ARGUE THAT THE RAIN TODAY WILL TAPER OFF AS THE MORNING
PROGRESSES. THIS DIURNAL TREND HAS BEEN THE CASE THE LAST FEW DAYS
AND BASED ON RADAR MOSAICS THIS LOOKS ON TRACK. WILL GO WITH LIKELY
POPS TODAY WITH MENTION OF MAINLY THIS MORNING. THEN WE SHOULD GET
INTO A LULL (AGAIN) THIS AFTERNOON AND EARLY TONIGHT. MODELS ARE IN
GENERAL AGREEMENT THAT THE NEXT WAVE/ROUND OF RAINS WONT MOVE IN
UNTIL LATE TONIGHT...HOWEVER MODELS HAVE NOT BEEN HANDLING TIMING OF
PCPN WELL AT ALL LATELY SO I AM A LITTLE LEARY. MODELS HAVE ALSO
BEEN TOO LIGHT ON THE QPFS. DUE TO THE FACT THAT SO MUCH FLOODING IS
ONGOING AT THIS TIME...WILL CONTINUE WITH THE FLOOD WATCH UNTIL 4 PM
TODAY FOR THE SOUTHERN 1/2-2/3 OF THE CWA. WILL LET DAYSHIFT MAKE
THE CALL ON WHETHER OR NOT TO EXTEND THE WATCH INTO TONIGHT FOR THE
NEXT ROUND OF RAINS.

ETA/AVN MODELS HAVE BEEN FLIP FLOPPING A BIT ON WHERE THE HEAVIEST
RAIN AXIS WILL SET UP FOR TUE-WED. NOW THE MODELS ARE BRINGING THE
RAINS BACK MORE SO ACROSS KY AND SOUTHERN OH/IL/IN...THE CANADIAN
MODEL IS EVEN MORE PESSIMISTIC. THE EXTENDED ETA IS SIMILAR TO THE
AVN/CANADIAN. OVERALL...IT APPEARS THAT THE HEAVIEST RAIN AXIS WILL
MOVE TO THE NORTH...BUT HOW FAR NORTH IS IN QUESTION. IM GOING TO
REMAIN A LITTLE PESSIMISTIC FOR TUE AND WED AND KEEP LIKELY POPS
GOING...WHICH WILL ADD INSULT TO INJURY AS FAR AS FLOODING PROBLEMS
ARE CONCERNED. HOWEVER...IT APPEARS THAT THE AREA OF FLOOD PROBLEMS
WILL LIFT MORE NORTHWARD AND AWAY FROM THE CUMBERLAND BASIN...BUT
MORE INTO THE KY RIVER BASIN AND THE LICKING BASIN.

PCPN SHOULD END ONE WAY OR THE OTHER WED NIGHT AS THE WHOLE SYSTEM
FINALLY WINDS UP AND LIFTS OUT. NO CHANGES PLANNED AT THIS TIME FOR
THE EXTENDED ALTHOUGH IT LOOKS LIKE THE BETTER CHC FOR LIGHT PCPN
MAY BE THUR AND NOT FRIDAY AS WE HAVE IN THE ZONES NOW. THAT PCPN
WOULD BE QUITE LIGHT THOUGH AND NOT CAUSE ANYMORE FLOOD PROBLEMS.

AVN/NGM MOS SIMILAR AND LOOK CLOSE. WILL USE A BLEND WHERE
DIFFERENCES DO OCCUR.

GFE/IFPS...JUST PLAN ON TWEAKING THE DATA BASE HERE AND THERE AS
NEEDED BASED ON LATEST GUIDANCE. WILL RAISE THE POPS SOMEWHAT FOR
WED DURING THE DAY.

WORK ZONES OUT BEFORE TOO AWFUL LONG UNDER SDFOZFJKL. FURTHER
COORDINATION WELCOME.

THANKS TO SDF AND MRX FOR COORDINATION.

.JKL...FFA FOR THE ABOUT THE SOUTHERN 1/2 OF THE CWA TODAY UNTIL 4
PM.

HALL

The office that day

Everything else NWS Jackson, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 17, 7:26 PM ESTFlash Flood WarningJKLMcCreary, Pulaski, Wayne5 hr
Mar 17, 7:52 PM ESTFlash Flood WarningJKLWhitley4 hr
Mar 17, 8:16 PM ESTFlash Flood WarningJKLKnox4 hr
Mar 17, 8:18 PM ESTSevere Thunderstorm WarningJKLBell27 min
Mar 17, 8:20 PM ESTFlash Flood WarningJKLBell4 hr
Mar 17, 8:56 PM ESTFlash Flood WarningJKLHarlan3 hr
Mar 17, 9:02 PM ESTFlash Flood WarningJKLLaurel3 hr
Mar 17, 11:56 PM ESTFlash Flood WarningJKLBell, Clay, Harlan, Knox, Laurel, Leslie and 5 more6 hr
Mar 18, 6:00 AM ESTFlash Flood WarningJKLBell, Clay, Harlan, Knox, Leslie, Letcher and 2 more3 hr
Mar 18, 6:56 AM ESTFlash Flood WarningJKLPike3 hr
Mar 18, 9:03 AM ESTFlash Flood WarningJKLBell, Clay, Harlan, Knox, Leslie, Letcher and 2 more3 hr

Nearby

Flash Flood Warnings in Kentucky, 2002Every flash flood warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.